Minnesota, 2017Funnel Cloud in Minnesota, August 9, 2017
August 9, 2017 · NWS FGF · 1 event in 1 county or zone
Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and weak thunderstorms continued across most of eastern North Dakota and the northwest quarter of Minnesota on the 9th of August. With an upper level low pressure system over the area, the showers and storms moved in a counter-clockwise manner. By the early afternoon, a small cluster of storms between Devils Lake and Jamestown began to strengthen. This cluster of storms moved into Barnes and Cass counties of North Dakota and Clay County of Minnesota, producing large hail and at least one funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 1:50 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Wed Aug 9 2017
.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Aug 9 2017
Main challenge in the short term will be Thunder
potential/coverage and severity. Upper low will continue to
propagate east along the international border region. Impulses
rotating around the low will provide upper support for convection
to continue into the evening hours. Best organization at this time
and supported by CAMs and high resolution model guidance will be
along trailing cold front roughly bisecting the forecast area
from ne- sw and more spotty vcnty sfc low over the northern fa.
Shear and mid level lapse rates not impressive however sufficient
instability and cape for a few storms to approach severe limits.
Probably more likely will be funnel clouds associated with upper
low. No reports yet but SPS may be warranted if calls start coming
in. Guidance indicating that convection should weaken with loss
of heating however with upper low in the vicinity showers may
linger overnight and have pops going accordingly. Drier air still
aways back into Sask so lows should not be too far off from last
night.
Lingering pops warranted across most of the fa tomorrow until
upper low exits the region. Any additional rain amounts will be
light and mainly east of the valley. With cooler column in place
temperatures will hold mainly in the upper 60s to mid 70s
depending on degree of solar.
.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Aug 9 2017
By Thursday night, clouds will be clearing from northwest to
southeast as high pressure moves in from Manitoba. For Friday, high
pressure takes hold across Minnesota and the eastern Dakotas,
bringing more dry weather most areas for the weekend and into early
next week. There are some small chances for scattered showers and
storms as a few weak disturbances pass through the southern half of
the Red River Valley and lakes country in west central Minnesota
Saturday through early Sunday, but no signal for widespread or heavy
rain events indicated. As the Northern Plains region remains in
northwest flow aloft through early next week due to a blocking ridge
in the West, temperatures will be below to near normal values,
remaining in the upper 70s to lower 80s. Models are in decent
agreement regarding a chance of more widespread rain as a system
moves in for the middle of next week, but this is still pretty far
out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 9 2017
Main challenge was mention of tsra across the Fa this afternoon
into the evening. At this time it looks like eventually favored
location for storms will be along and south of highway 2 and
mentioned tempo groups for T later this afternoon. Once
convection moves through this evening could see some wrap around
MVFR cigs tonight.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Aug 9, 5:49 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CDT Wed Aug 9 2017
MNZ029-030-040-NDZ049-052-053-101200-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
649 AM CDT Wed Aug 9 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Isolated severe storms are possible this afternoon and evening.
The threats are hail to 1 inch and 60 mph winds. Locally heavy
rainfall as well this afternoon into this evening, which may come
down heavy in a short time causing minor flooding concerns.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-054-101200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Western Walsh County-
649 AM CDT Wed Aug 9 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected through the day
and into this evening. Some storms will contain brief heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
dtr
In the hours before
Local storm report, Aug 9, 2:48 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 8 NNW ORISKA 47.04N 97.85W
08/09/2017 E1.00 INCH BARNES ND PUBLIC
A FEW NICKEL TO QUARTER SIZED HAIL IN HEAVY RAINS ACROSS
NORTHERN NOLTIMIER TOWNSHIP.
&&
GGUSTLocal storm report, Aug 9, 2:58 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 NW SANBORN 46.99N 98.30W
08/09/2017 E1.25 INCH BARNES ND PUBLIC
LARGE HAIL DIDNT COVER THE GROUND BUT A FEW WERE QUARTER
SIZED OR A BIT BIGGER.
&&
GGUSTSpecial weather statement, Aug 9, 3:19 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
419 PM CDT WED AUG 9 2017
NDZ038-039-049-053-092200-
Richland ND-Ransom ND-Barnes ND-Cass ND-
419 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM...
SOUTHWESTERN CASS...SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND
COUNTIES UNTIL 500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fingal, or 15 miles southeast of Valley City, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Enderlin, Tower City, Davenport, Leonard, Oriska, Sheldon and Fingal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4673 9797 4696 9781 4679 9697 4645 9725
TIME...MOT...LOC 2118Z 287DEG 36KT 4682 9772
Lee
Local storm report, Aug 9, 4:03 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 SW ALICE 46.75N 97.57W
08/09/2017 E1.00 INCH CASS ND PUBLIC
VERY HEAVY RAIN AND STRONG WINDS ALONG WITH HAIL NEARLY
COVERING THE GROUND ACROSS CENTRAL CLIFTON TOWNSHIP. A
FEW OF THE LARGEST HAIL WERE NICKEL TO QUARTER SIZED.
MOST WERE PEA TO DIME SIZED.
&&
GGUSTLocal storm report, Aug 9, 4:05 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E FINGAL 46.76N 97.71W
08/09/2017 E0.88 INCH BARNES ND PUBLIC
DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN FELL ACROSS
EAST CENTRAL BINGHAMPTON TOWNSHIP.
&&
GGUSTSpecial weather statement, Aug 9, 4:21 PM CST, 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT WED AUG 9 2017
NDZ049-052-092315-
Sargent ND-Ransom ND-
521 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 615 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elliott, or 36 miles north of Britton, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gwinner, Milnor, De Lamere, McLeod, Stirum, Hamlin and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4622 9790 4640 9789 4641 9728 4628 9728
4628 9727 4612 9726
TIME...MOT...LOC 2220Z 269DEG 20KT 4632 9779
LeeFunnel Cloud, Clay
- When
- August 9, 4:22 PM CST to 4:24 PM CST
- Where
- Clay County, 1.38 mi N of Dilworth
- Reported by
- Other Federal Agency
- Coordinates
- 46.900, -96.700
A wall cloud and funnel were viewed by multiple sources in the Fargo-Moorhead area. The Fargo airport air traffic control tower estimated the funnel to be about 5 miles east of Fargo.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in New Mexico, August 9, 20171 death · $255,000 · EF0 · 13 events
- Damaging Winds in New Mexico, August 9, 20171 death · 1 injured · $75,000 · 61 kt wind · 2 events
- Flash Flooding and Damaging Wind in Georgia, August 9, 2017$105,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Wind in Colorado, August 9, 2017$24,000 · 60 kt wind · 3 events
- Flash Flood in Idaho, August 9, 2017$25,000 · 1 event
- Damaging Winds in Florida, August 9, 201753 kt wind · 5 events
- Hail in North Dakota, August 9, 20171.25 in hail · 5 events
- Hail in Kansas, August 9, 20171.75 in hail · 5 events
- Hail in South Dakota, August 9, 20171.75 in hail · 4 events
- Hail in Michigan, August 9, 20171.5 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 9, 20171 in hail · 2 events
- Damaging Winds in Nevada, August 9, 201754 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706140.